Acetaminophen after childhood shots, or even before, is common advice to parents vaccinating their children. Acetaminophen has become synonymous with easing childhood pain and discomfort. The idea is that the active ingredient in brand name Tylenol, acetaminophen or paracetamol as it is called in Europe, acts as an anti-inflammatory agent and helps alleviate some of the side effects of vaccines like fever, injection site reactions and body aches. Far from helping, acetaminophen can cause damage and is something that should be avoided with vaccines altogether except in a very few select cases.
A 2008 study showed that acetaminophen use after childhood vaccinations was associated with an eight fold increase in autism disorder.(1) The study compared acetaminophen use after shots with ibuprofen use after shots but did not find the same association with ibuprofen use. Although the study was small with under 200 children, a recent study came to the same conclusion.(2) This study from 2013 showed how although Cuba has compulsory vaccination in its public healthcare and has a measles vaccination rate of 99.7% the autism rates in Cuba are far lower than the US. It turns out that the use of acetaminophen or paracetamol is very low in Cuba because it is a prescription drug that cannot be purchased over-the-counter and is not routinely prescribed for vaccine side effects. Other studies out of Denmark and the Netherlands associate acetaminophen use in women during pregnancy with negative behavioral and brain development in their children.(3, 4) With all these studies combined I think it is time to reconsider our use of acetaminophen in infants and children, especially in preparation for or recovery from vaccination.
Acetaminophen also depletes glutathione levels in the body which is bad news for our ability to handle and process toxins. Glutathione is a critical nutrient in the detoxification process that helps rid the body of toxins that we acquire in everyday life from our food, air, water and environment. The main enzyme of the glutathione detoxification pathway is inhibited by acetaminophen.(5) Acetaminophen use before or after shots will only decrease the detoxification system needed to help process some of the ingredients in the vaccine.
The side effects of shots that most parents give acetaminophen or ibuprofen/NSAIDs for include fever, body aches/pain and irritability. These side effects occur because of the inflammation caused by the vaccine. When our body has an immune response to an infection or a vaccine there are a ton of inflammatory molecules that are produced. These inflammatory molecules recruit white blood cells to fight the infection, or vaccine agent in this case, and often produce a fever. This inflammation is needed to help signal the immune system to respond to the vaccine and have it be effective. Most fevers do not get high enough to need suppressing. Taking either acetaminophen or ibuprofen before shots lessens your body’s ability to respond to the vaccine.(6)
Make sure your doctor does not routinely give acetaminophen with childhood shots. Consider ibuprofen only after vaccination to help with the more severe vaccine side effects in your child. While fevers are a common side effect from vaccines and can be uncomfortable for children, it is best to let the fever run its course, rather than trying to suppress with acetaminophen or ibuprofen. Remember the increased temperature is essential for the body to mount the white blood cell defenses against the infection, or vaccine antigen in this case. Only in cases of ibuprofen and/or other NSAIDs allergy should acetaminophen be considered. As a mom and as a doctor I error on the side of caution. It doesn’t make sense to stifle the immune responses to vaccination with pain relievers and with the additional risk acetaminophen poses, it is time to skip acetaminophen with shots in our children.
– Dr. Catherine Clinton